Louisiana, 2015

Damaging Winds in Louisiana, July 5, 2015

July 5, 2015 · NWS SHV · 2 events in 2 counties and zones

Isolated severe thunderstorms that developed due to moderate to strong afternoon instability, produced strong and damaging wind gusts across portions of Northwest Louisiana during the evening hours of July 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Isolated severe thunderstorms that developed due to moderate to strong afternoon instability, produced strong and damaging wind gusts across portions of Northwest Louisiana during the evening hours of July 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 5, 5:20 PM CST, 0 minutes earlier.

Area forecast discussion, Jul 5, 5:20 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
620 PM CDT SUN JUL 5 2015

.AVIATION...
VCTS CONDITIONS TO DIMINISH THROUGH THE MID-EVENING HOURS WITH VFR
CONDITIONS EXPECTED ACROSS AREA TERMINALS BY 06/04Z. TEMPO MVFR
CEILINGS POSSIBLE AROUND DAYBREAK. OTHERWISE...SOUTH TO SOUTHWEST
WINDS 5 TO 10 KNOTS TO INCREASE TO 10 TO 15 KNOTS WITH GUSTS TO
20 KNOTS ON MONDAY. /05/

&&

.PREV DISCUSSION... /ISSUED 420 PM CDT SUN JUL 5 2015/

DISCUSSION...
A BROAD UPPER RIDGE IS CENTERED OVER NEW MEXICO. A WEAK SHORTWAVE
TROUGH OVER WRN MISSOURI WAS DIVING SOUTHWARD ALONG THE ERN
PERIPHERY OF THE RIDGE. EVEN FARTHER EAST...ANOTHER UPPER TROUGH
WAS LIFTING NEWD INTO THE UPPER OHIO VALLEY BUT THE TROUGH AXIS
TRAILED SOUTHWARD TOWARDS THE NRN COAST OF THE GULF OF MX. ASCENT
FROM THE MISSOURI SHORTWAVE HAS BEEN FOCUSED ALONG A RESIDUAL
OUTFLOW BOUNDARY ROUGHLY LOCATED FROM NEAR KADF...TO NEAR HOMER
LA...TO NEAR KAQV. COMBINED WITH CAPE VALUES NEAR 3000
J/KG...NUMEROUS CONVECTIVE CLUSTERS HAVE DEVELOPED JUST EAST OF
THE OLD OUTFLOW BOUNDARY. THE HIGH INSTABILITY HAS LED TO SOME
TALL STORMS AND ROBUST UPDRAFTS. MODELS SUGGEST THAT CONVECTION
WILL QUICKLY DIMINISH AFTER SUNSET AS DAYTIME HEATING WANES.
CONCERN EXISTS THAT BOWING SEGMENTS WILL FORM PRODUCING SEVERE
WIND GUSTS OR THAT SEVERE DOWNBURSTS WILL OCCUR AS STORM COLLAPSE
LATER THIS EVENING. CONVECTION IS GENERALLY MOVING EASTERLY BUT
THE OUTFLOW BOUNDARY IS MOVING WESTWARD SO SHWRS/TSTMS ARE
BACKBUILDING. SOME QUESTION AS TO HOW FAR WEST THE DEVELOPMENT
WILL OCCUR BEFORE THE STORMS DIMINISH BUT HAVE MAINTAINED CHANCE
POPS THROUGH 03Z ACROSS MOST OF THE CWA.

SUBSIDENCE FROM THE UPPER RIDGE SHOULD BE ENOUGH TO KEEP THE AREA
WARM AND DRY FOR MONDAY. THROUGH THE WORK WEEK...THE UPPER RIDGE
WILL SHIFT INTO THE SERN CONUS WHILE A BROAD TROUGH DIGS INTO THE
GREAT BASIN. SFC CYCLOGENESIS WILL OCCUR OVER SW TX WHILE A COLD
FRONT DEVELOPS ACROSS THE PLAINS. TSTMS ARE EXPECTED TO DEVELOP
TUESDAY AND WEDNESDAY ALONG THE FRONT ACROSS W TX NEWD INTO OK.
THESE STORMS COULD MAKE THEIR WAY INTO SE OK/SW AR NORTH OF I-30
TUESDAY AND WEDNESDAY. RAIN CHANCES ON WEDNESDAY COULD BE A BIT
HIGHER AS THE SW TX SFC LOW EJECTS NEWD AND THE FRONT MAKES ITS
CLOSEST APPROACH BEFORE BECOMING DIFFUSE. THE MODELS ARE IN
GENERALLY GOOD AGREEMENT THAT THE MAJORITY OF THE PRECIP DURING
THE EARLY PART OF NEXT WEEK WILL REMAIN NW OF THE CWA.
HOWEVER...WILL MAINTAIN SLIGHT CHANCE TO CHANCE POPS THROUGH
WEDNESDAY.

FOR THE LATTER HALF OF THE WEEK...THE SERN CONUS RIDGE BEGINS TO
EXPAND BACK TO THE WEST OVER LOWER MS VALLEY/SRN PLAINS. THIS WILL
RETURN DEEP SOUTHERLY FLOW TO THE REGION AND GENERALLY LIMIT RAIN
CHANCES TO DIURNALLY DRIVEN CONVECTION MAINLY SOUTH OF I-20 EACH
AFTERNOON. OVERALL..THIS FORECAST IS NOT CONDUCIVE TO
WIDESPREAD OR SIGNIFICANT RAINS BEYOND THIS EVENING. THIS WILL
ALLOW SOILS TO GRADUALLY DRY AND TEMPS TO SLOWLY WARM...LIKELY
REACHING THE MID TO UPPER 90S BY THE END OF NEXT WEEKEND. /09/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  74  93  75  92 /  30  10  10  10
MLU  71  92  73  93 /  30  10  10  10
DEQ  73  90  73  89 /  30  10  10  30
TXK  74  91  74  90 /  30  10  10  20
ELD  73  92  73  92 /  30  10  10  10
TYR  75  92  75  91 /  20  10  10  10
GGG  75  93  75  92 /  30  10  10  10
LFK  77  93  75  93 /  30  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

05/05/05
Hazardous weather outlook, Jul 5, 2:34 PM CST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
334 PM CDT SUN JUL 5 2015

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ097-112-126-138-151-153-166-167-061100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-CASS-MARION-HARRISON-
PANOLA-SHELBY-SAN AUGUSTINE-
334 PM CDT SUN JUL 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH EARLY THIS EVENING
ACROSS PORTIONS OF SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS AND
NORTHERN LOUISIANA. THE BEST CHANCES FOR THUNDERSTORMS WILL
GENERALLY BE EAST OF A LINE FROM PRESCOTT ARKANSAS TO HEMPHILL
TEXAS. A COUPLE OF STORMS COULD BECOME SEVERE WITH DAMAGING WINDS
AND LARGE HAIL THE PRIMARY THREATS. IN ADDITION...LOCALLY HEAVY
RAINFALL AND DEADLY CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE
WITH ANY THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE MONDAY
THROUGH WEDNESDAY MAINLY ACROSS SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS AND SOUTHERN ARKANSAS ALONG AND NORTH OF THE U.S. HIGHWAY 82
CORRIDOR AS AN UPPER LEVEL TROUGH APPROACHES THE REGION. DRY
WEATHER WILL RETURN FOR MOST OF THE REGION THURSDAY THROUGH
SATURDAY BUT ISOLATED THUNDERSTORMS WILL BE POSSIBLE DURING PEAK
AFTERNOON HEATING ACROSS DEEP EAST TEXAS EASTWARD INTO NORTH
CENTRAL LOUISIANA.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER...SPOTTER
ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

TXZ096-108>111-124-125-136-137-149-150-152-165-061100-
RED RIVER-FRANKLIN-TITUS-CAMP-MORRIS-WOOD-UPSHUR-SMITH-GREGG-
CHEROKEE-RUSK-NACOGDOCHES-ANGELINA-
334 PM CDT SUN JUL 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY THIS
EVENING. BRIEF HEAVY DOWNPOURS AND DANGEROUS CLOUD TO GROUND
LIGHTNING WILL BE POSSIBLE. HOWEVER...NO ORGANIZED HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE MONDAY
THROUGH WEDNESDAY MAINLY ACROSS SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS AND SOUTHERN ARKANSAS ALONG AND NORTH OF THE U.S. HIGHWAY 82
CORRIDOR AS AN UPPER LEVEL TROUGH APPROACHES THE REGION. DRY
WEATHER WILL RETURN FOR MOST OF THE REGION THURSDAY THROUGH
SATURDAY BUT ISOLATED THUNDERSTORMS WILL BE POSSIBLE DURING PEAK
AFTERNOON HEATING ACROSS DEEP EAST TEXAS EASTWARD INTO NORTH
CENTRAL LOUISIANA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

09

In the hours before

Special weather statement, Jul 5, 1:57 PM CST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
257 PM CDT SUN JUL 5 2015

LAZ019>022-052100-
LA SALLE LA-CALDWELL LA-WINN LA-GRANT LA-
257 PM CDT SUN JUL 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CALDWELL...SOUTHEASTERN
WINN...NORTHERN GRANT AND LA SALLE PARISHES UNTIL 400 PM CDT...

AT 256 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES EAST OF MONTGOMERY
TO 16 MILES NORTH OF BALL TO 6 MILES NORTHEAST OF DEVILLE TO BIG
BEND...AND MOVING NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
JENA...OLLA...CLARKS...GRAYSON...MIDWAY...URANIA...TULLOS...
GEORGETOWN...STANDARD...BURLINGTON...ZENORIA...SPAULDING...
WILLIANA...KELLY...CATAHOULA LAKE...ROGERS...NEBO AND ROCHELLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3193 9190 3193 9201 3133 9201 3133 9205
      3144 9216 3147 9216 3147 9222 3164 9248
      3171 9283 3211 9226 3204 9190
TIME...MOT...LOC 1956Z 234DEG 39KT 3171 9273 3165 9246 3142 9211 3110
9180

13
Special weather statement, Jul 5, 2:32 PM CST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
332 PM CDT SUN JUL 5 2015

LAZ019>022-052115-
LA SALLE LA-CALDWELL LA-WINN LA-GRANT LA-
332 PM CDT SUN JUL 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CALDWELL...
SOUTHEASTERN WINN...NORTHEASTERN GRANT AND LA SALLE PARISHES UNTIL
415 PM CDT...

AT 331 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES NORTHEAST OF COLFAX...OR 18 MILES SOUTHEAST OF WINNFIELD...
MOVING EAST AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
JENA...OLLA...CLARKS...GRAYSON...MIDWAY...URANIA...DRY PRONG...
TULLOS...GEORGETOWN...STANDARD...BURLINGTON...ZENORIA...SPAULDING...
WILLIANA...KELLY...NEBO AND ROCHELLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3156 9254 3179 9265 3207 9211 3159 9201
      3155 9201
TIME...MOT...LOC 2031Z 248DEG 33KT 3168 9250

13
Special weather statement, Jul 5, 3:07 PM CST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
407 PM CDT SUN JUL 5 2015

LAZ013-019-021-052145-
CALDWELL LA-JACKSON LA-WINN LA-
407 PM CDT SUN JUL 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR CALDWELL...NORTHEASTERN WINN AND
SOUTHEASTERN JACKSON PARISHES UNTIL 445 PM CDT...

AT 407 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES NORTHEAST OF WINNFIELD...MOVING EAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
COLUMBIA...CLARKS...GRAYSON...SIKES...SPAULDING...RIVERTON...KELLY
AND BURLINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3193 9223 3196 9254 3214 9256 3228 9204
      3227 9199 3225 9199 3223 9201 3223 9199
      3221 9199 3219 9201 3220 9198 3220 9197
      3219 9198 3217 9198 3217 9194 3193 9191
TIME...MOT...LOC 2107Z 264DEG 41KT 3206 9246

13
Special weather statement, Jul 5, 4:49 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
549 PM CDT SUN JUL 5 2015

ARZ071-072-LAZ002-003-052330-
LAFAYETTE AR-COLUMBIA AR-BOSSIER LA-WEBSTER LA-
549 PM CDT SUN JUL 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAFAYETTE AND
SOUTHWESTERN COLUMBIA COUNTIES...NORTHERN BOSSIER AND NORTHWESTERN
WEBSTER PARISHES UNTIL 630 PM CDT...

AT 548 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PLAIN DEALING...OR 17 MILES SOUTHWEST OF SPRINGHILL...MOVING
NORTHEAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SPRINGHILL...CULLEN...PLAIN DEALING...COTTON VALLEY...SAREPTA...
TAYLOR...SHONGALOO...WELCOME...ALDEN BRIDGE...ROCKY MOUNT...
BOLINGER...IVAN AND STATE LINE.

LAT...LON 3269 9366 3282 9379 3284 9378 3313 9346
      3292 9326
TIME...MOT...LOC 2248Z 229DEG 15KT 3281 9367

19
Special weather statement, Jul 5, 4:53 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
553 PM CDT SUN JUL 5 2015

ARZ071-072-052345-
LAFAYETTE AR-COLUMBIA AR-
553 PM CDT SUN JUL 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAFAYETTE AND
NORTHWESTERN COLUMBIA COUNTIES UNTIL 645 PM CDT...

AT 553 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CANFIELD...OR NEAR LEWISVILLE...MOVING EAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
STAMPS...WALDO...LEWISVILLE...BUCKNER...SMITHLAND...CANFIELD...MOUNT
VERNON...MARS HILL...LERCH...CORNELIUS AND MCKAMIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3341 9331 3314 9331 3317 9367 3338 9366
TIME...MOT...LOC 2253Z 268DEG 11KT 3327 9359

19
Special weather statement, Jul 5, 5:14 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
614 PM CDT SUN JUL 5 2015

LAZ013-014-060000-
OUACHITA LA-JACKSON LA-
614 PM CDT SUN JUL 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OUACHITA AND CENTRAL
JACKSON PARISHES UNTIL 700 PM CDT...

AT 614 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTHEAST OF JONESBORO...MOVING EAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHATHAM AND EROS.

LAT...LON 3225 9264 3242 9268 3249 9238 3227 9233
TIME...MOT...LOC 2314Z 257DEG 12KT 3235 9258

19

The radar

The Shreveport radar (KSHV), 47 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Red River

When
July 5, 5:20 PM CST
Where
Red River County, 9 mi W of Hall Summit
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.180, -93.454

A tree was downed on Hwy. 1 north of Westdale.

Thunderstorm Wind, Bienville

When
July 5, 5:55 PM CST
Where
Bienville County, Ringgold
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.330, -93.280

A tree was down on Hwy. 4 near Springhill Church Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2015Every state in 2015This day in weather historyWarnings in Louisiana, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576394, 576396.